An estimated two million Americans may have altered taste sensations.1 Unfortunately, altered taste sensations can adversely affect a patient’s food choices and nutritional intake. In some cases, this can lead to weight loss, malnutrition, or the inappropriate use of food additives such as salt and sugar. It is important to distinguish altered taste sensations from altered flavor perceptions. Flavor is influenced by many things such as the taste, smell, touch or feel, and temperature of food. The primary taste organ is composed of taste buds. Approximately 10,000 taste buds are located on the tongue and in the throat. Within the taste buds are receptors that detect sweet, bitter, salty, and sour tastes. Information obtained from these receptors is transmitted to the brain via cranial nerves VII (facial), IX (glossopharyngeal), and X (vagus). Interestingly, there is some overlap between cranial nerves VII and IX; therefore, if one of these nerves is damaged, total loss of taste does not occur. Saliva is also necessary for normal taste sensations; therefore, patients with xerostomia or dry mouth, can have altered taste sensations. Taste disturbances can typically be classified into one of the following categories: decreased taste (hypogeusia), altered taste (dysgeusia), or no taste (ageusia).2 Causes of taste disturbances include drugs, increased age, oral medical conditions, Bell’s palsy, head trauma, hypothyroidism, mass lesions of the taste pathway, dental or surgical procedures, gastric reflux disease, renal failure, diabetes mellitus, gingivitis, colds, nerve damage, Sjgren’s syndrome, radiation, pernicious anemia, Crohn’s disease, metal exposure including lead poisoning, smoking, and pesticide exposure. Zinc deficiency can also lead to altered taste sensations because zinc is needed for the formation of gustin, a protein that is believed to be a taste receptor growth factor. Most drug effects on taste are dose and duration related, meaning that larger drug doses and longer therapy durations increase the risk of developing a taste disturbance. However, taste disturbances can occur after only one drug dose. In most cases of drug induced taste disturbances, taste will return to normal following either a decrease in drug dose or discontinuation of the drug. However, in some cases, it may take weeks or months for normal taste sensations to return. Some evidence suggests that zinc supplementation or administration of alpha-lipoic acid (mechanism unknown) may be beneficial in patients with taste disturbances.2, 3 References 1 Comeau TB, Epstein JB, Migas C. Taste and smell dysfunction in patients receiving chemotherapy: a review of current knowledge. Support Care Cancer 2001;9:575-80. 2 Scully C, Bagan JV. Adverse drug reactions in the orofacial region. Crit Rev Oral Biol Med 2004;15:221-39. 3 Ackerman BH, Kasbekar N. Disturbances of taste and smell induced by drugs. Pharmacotherapy 1997;17:482-96. Letter from Wendy Gunther, M.D.